Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 302, NWS North Platte, NE

September 14, 2024Custer County, Lincoln County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 14, 2024, 12:09 PM CDT for Custer County, Lincoln County, Logan County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2024, 12:09 PM CDT (17:09 UTC)
Expired
Sep 14, 2024, 12:44 PM CDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Custer County, NE, Lincoln County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 72 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 6:16 AM CDT, 5 hours 53 minutes earlier. Its key messages:

  • Isolated storms are possible, mainly over north western into north central Nebraska this afternoon and evening.
  • Gusty southerly winds are expected Monday and Tuesday, however relative humidity will be elevated enough to avoid critical fire weather conditions.
  • A cold front will bring an increased threat for precipitation Tuesday night into Wednesday, with a secondary threat for precipitation late next week.
Area forecast discussion, Sep 14, 6:16 AM CDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
616 AM CDT Sat Sep 14 2024

.KEY MESSAGES...

- Isolated storms are possible, mainly over north western into north
central Nebraska this afternoon and evening.

- Gusty southerly winds are expected Monday and Tuesday, however
relative humidity will be elevated enough to avoid critical fire
weather conditions.

- A cold front will bring an increased threat for precipitation
  Tuesday night into Wednesday, with a secondary threat for
  precipitation late next week.

&&

.SYNOPSIS...
Issued at 336 AM CDT Sat Sep 14 2024

H5 analysis from earlier this evening had the remnants of
Francine over Memphis TN. North of this feature, high pressure
was located over southeastern portions of Ontario, just north of
Sault Ste. Marie Michigan. Ridging extended north of this
feature to southern portions of Hudson Bay. West of the high and
ridge, closed low pressure was noted over central Saskatchewan.
A trough extended south of this feature into northwestern South
Dakota. A secondary shortwave trough was noted over
southeastern Idaho. These features were embedded in a more broad
trough of low pressure which was located over the northwestern
CONUS and southwestern Canada. At the surface tonight, low
pressure was located over far western portions of the Oklahoma
Panhandle. A weaker low pressure was located over central South
Dakota. A weak frontal boundary extended from central South
Dakota into southwestern Nebraska. Overnight, this boundary had
begun to move west per the latest radar imagery. Dew points east
of this feature were higher with readings in the 50s. West of
the boundary, dew points were in the 30s. Skies were clear to
mostly clear overnight and 2 AM CT temperatures ranged from 45
degrees at Gordon to 66 degrees at Imperial.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 336 AM CDT Sat Sep 14 2024

The surface boundary will drift west this morning, stalling
over the central panhandle by midday. Immediately east of the
boundary, and thanks to southerly and southeasterly winds,
surface dew points will rise into the middle to upper 50s this
afternoon. By afternoon, a mid level disturbance will approach
western Nebraska from eastern Wyoming. With surface heating,
lapse rates will steepen across the western Sandhills into north
central Nebraska. The latest CAMS including the 00z HRRR, 06Z
RAP and the 3km NAM develop convection over northwestern
Nebraska late this afternoon and transition this east into the
early evening hours across northern Nebraska. As for the severe
threat with this convection, deep layer shear of 20 to 30 KTS is
present this afternoon with SB CAPES around 1500J/KG in the
panhandle, could support a strong storm or two, especially over
northwestern areas where there is a combination of steep lapse
rates, favorable CAPE and best deep layer shear. The threat for
storms should quickly diminish after sunset as the boundary
layer cools. Low level moisture will remain prevalent across the
area tonight, which will lead to lows in the middle 50s in the
west and lower 60s in the east. On Sunday, an upper level trough
will deepen across the western CONUS, this will lead to a
deepening surface trough of low pressure across eastern Wyoming
into eastern Colorado. East of this feature, southerly winds
will increase, forcing warmer air into southwestern and western
Nebraska. Highs on Sunday will run 2 to 5 degrees higher than
forecasted highs this afternoon. Readings will reach into the
upper 80s with some readings around 90 in the eastern panhandle
and northwestern areas, where slightly lower dew points are
expected.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 336 AM CDT Sat Sep 14 2024

The west coast upper level trough will deepen Sunday night
along the California coast. A lead disturbance will approach the
high plains of eastern Colorado Sunday evening initiating
storms over eastern Colorado. This activity will lift into
western portions of the forecast area Sunday night. The latest
DESI probabilistic QPF forecast has around a 40 percent chance
for >0.10 inches of QPF Sunday night, generally west of highway
61. With this in mind, will favor the highest pops Sunday night
in western areas. The upper level trough of low pressure, will
remain entrenched across the western quarter of the CONUS into
next week. This will allow a persistent surface trough of low
pressure to remain off to the west of the area. The result will
be gusty southerly winds on Monday and Tuesday which is
supported by the latest EFI wind speed forecast both days.
Though not extreme by any means, this does indicate some decent
gusty winds both days. Would be concerned somewhat about
critical fire weather conditions both days, however low level
moisture will be prevalent across the area and will limit fire
weather concerns into midweek. By Tuesday night, a strong upper
level shortwave, will lift into the northern Rockies. This will
force a frontal boundary through the area, leading to an
increased threat for showers and thunderstorms. The upper level
trough of low pressure will remain across the western CONUS
through the end of the week. This will allow a persistent
surface trough to remain along the front ranges of Colorado and
Wyoming. The result will be continued southerly winds, above
normal temperatures, and a continued threat for precipitation
into the end of the week.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 613 AM CDT Sat Sep 14 2024

VFR conditions prevail across western and north central Nebraska
through the period. Southerly winds strengthen this afternoon,
gusting up to 25 kts. Gusty winds continue across northern
Nebraska (VTN) through the period, subsiding down to 10 kts or
less across south central Nebraska (LBF) late this evening.
Confidence on shower and thunderstorm development across north
central Nebraska for this evening has lowered significantly
since last forecast issuance, thus omitted any mention of -TSRA.
Future amendments or inclusions are possible should confidence
increase.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Viken
Hazardous weather outlook, Sep 14, 11:51 AM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1151 AM CDT Sat Sep 14 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-151700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1151 AM CDT Sat Sep 14 2024 /1051 AM MDT Sat Sep 14 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated to widely scattered thunderstorms are expected this
afternoon and evening. A strong to perhaps severe storm cannot be
ruled out across northern Nebraska. Damaging wind gusts and large
hail would be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are likely across western and north central Nebraska
Tuesday night. The risk of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

In the hours before

Special weather statement, Sep 14, 12:03 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
1203 PM CDT Sat Sep 14 2024

NEZ037-038-059-141800-
Custer NE-Lincoln NE-Logan NE-
1203 PM CDT Sat Sep 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...
SOUTHEASTERN LOGAN AND WEST CENTRAL CUSTER COUNTIES THROUGH 100 PM
CDT...

At 1203 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Stapleton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stapleton, Arnold, Gandy, Logan, Tarboz Lake, Shanklin Bluff,
Hoagland, and Finchville.

This includes the following highways...
 Highway 92 between mile markers 225 and 252.
 Highway 83 between mile markers 93 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 10064 4135 10077 4164 10033 4137 10008
TIME...MOT...LOC 1703Z 238DEG 20KT 4132 10062

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 12:03 PM CDTSpecial Weather StatementLBFLogan57 min
Sep 14, 1:13 PM CDTSpecial Weather StatementLBFCuster47 min
Sep 14, 1:56 PM CDTSpecial Weather StatementLBFLoup49 min
Sep 14, 3:07 PM CDTSpecial Weather StatementLBFSherman8 min
Sep 14, 3:43 PM CDTSpecial Weather StatementLBFCherry32 min
Sep 14, 3:49 PM CDTSevere Thunderstorm WarningLBFCherry26 min
Sep 14, 6:29 PM CDTSpecial Weather StatementLBFSheridan46 min
Sep 14, 6:49 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFSheridan41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.